Care must be taken to avoid magnesium toxicity when administering magnesium parenterally. Signs of magnesium toxicity begin to manifest when serum levels exceed 5 mEq/L. Some signs that may be present which are indicative of magnesium toxicity are hypotension, nausea and vomiting, diarrhea, facial flushing, retention of urine, ileus, respiratory depression and paralysis, loss of deep tendon reflexes, muscle weakness, sinoatrial (SA) or atrioventricular (AV) node blocks , and cardiac arrest. The severity of the signs of magnesium toxicity is proportional to serum magnesium levels; the higher the levels of serum magnesium, the more severe the signs of toxicity. Immediate clinical intervention is necessary once features of magnesium toxicity are detected.
Individuals with significant myocardial disease such as AV block should avoid receiving parenteral magnesium as much as possible as this could lead to a worsening of this condition. Very close monitoring is essential if parenteral magnesium has to be given in the face of an underlying myocardial condition.
Since the primary mode of magnesium excretion is through the kidneys, any form of renal impairment may result in elevated serum magnesium levels and concomitant magnesium toxicity. Renal functions should ideally be assessed before administration of parenteral magnesium. If there is any evidence of renal compromise as evidenced by a reduced creatinine clearance, serum magnesium levels should be closely monitored during parenteral magnesium administration. Parenteral magnesium should be avoided in individuals with a creatinine clearance of less than 20 mL/minute.
Magnesium is known to block the release of acetylcholine in the neuromuscular system. Individuals with significant neuromuscular disorders such as myasthenia gravis should not be given parenteral magnesium as this may significantly worsen their condition.
In addition to the effect that magnesium could have on the various organ systems, parenteral magnesium may contain additional substances such as aluminum and benzyl alcohol which could be harmful to the body in high enough doses. High levels of aluminum in the body can lead to bone and neurological toxicity; this is especially evident in premature neonates and individuals with decreased renal function. In neonates, high levels of benzyl alcohol can result in gasping syndrome compromising metabolic acidosis, respiratory distress, hypotension, seizures, intracranial hemorrhage, and cardiovascular collapse.